The Lupus Forum banner

1 - 6 of 6 Posts

·
Registered
Joined
·
5,267 Posts
Discussion Starter #1
Hello again :)

My rhemo today said try to drop a dose of Plaquenil. Now this week I have more pain, fever, sleep a lot more, etc. although today I feel better.

He says try to drop a dose which will leave me to 200 mg a day. I am on 400 mg a day. I say will this worsen things for me? He said maybe not. I think you should try it. Then he says unless you think better to stay on because of kidney disease then stay on it.

So he left that up to me? I am not sure that I have kidney disease and maybe just inflammation due to Lupus.

But has anyone been told to drop down a dose ? I am left having to decide for myself.

Of course I want to be off all of my meds so that part is very tempting to try to drop it and see what happens.....but I don't want to be worsing either.

As always, your input is always valued and appreciated.
 

·
Registered
Joined
·
177 Posts
Hi there,
I dropped from 400mg to 200mg a couple of years ago and the only real problem I have is that my fatigue has increased dramatically. My doctor will not allow me to go completely off of plaquenil because of another patient of hers who had kidney failure when she went off. I am thinking of asking for my dose to be increased because of the fatigue. I would definitely reconsider decreasing your dose if you're feeling bad or worried. I wouldn't take that chance. Hope that helps!

Take care,
Angie
 

·
Registered
Joined
·
4,444 Posts
I was advised to go down to 300mg a day, so 1.5 tablets each day. I think this is because my new rheumy is more concerned about the retinal toxicity and knows my lower "healthy" weight combined with lowering GFR and long term use of it (>5 years) puts me at a slightly higher risk of problems from it. I was just at the opthamologist today and she was very happy with the dose change and felt that it was the right decision for me all things considered.

She said the the GFR has to go VERY low (the kidney functioning needs to be really bad --- like in dialysis need) before that significantly raises the risk of retina problems from Plaquenil.

For me, I can't say I've noticed any difference in fatigue/pain levels or anything else after the dose change about 1 year ago. My kidney function had started to lower before the dose change so it wasn't the dose change that affected my kidneys either.

I would be a little leery to go down to 200... and am a bit shocked the doctor is leaving this decision up to you! Did the doc say why the lowering was suggested?
 

·
Registered
Joined
·
360 Posts
Yes, I'm also surprised the RD wants you to make that decision. If there's any chance you could have kidney problems he should have given you more guidance.

I tried to go from 400 to 200 mg. myself with my RD's reluctant approval because I was getting ringing in my ears and thought the Plaq. might be the cause. Dropping down didn't help the ringing and within two days the pain was back. That surprised me because I had always heard that it takes some time for the medication to get out of your system.

I truly understand your desire to get off those meds as much as possible. If I could, I sure would! I like the idea of 1.5 pills. That would be a gradual drop and if you feel any problems starting, go back up. If not, you can try 200 mg. Since your RD said it's OK, I'd try that. I hope it works for you. Please keep us posted.
 

·
Registered
Joined
·
14,661 Posts
Hello Paula

It's not that a doctor is giving a patient the choice of reducing Plaquenil that bothers me, since we talk about treatment being a partnership and this isn't about deciding between medicines,or starting a new one but about Plaquenil.

What bothers me is the apparent lack of rational in suggesting it right now when you say you're in a flare and have the proteinuria concern. Also you seem to be in a high state of anxiety.
It's troubling that there doesn't seem to have been a real dialogue about lowering it.

I'll probably regret saying this and don't ask me to elaborate but it wouldn't be the first time your doctor has made suggestions that have rather surprised me but hey, what do I know. More to the point you don't seem to have much faith in him yourself. I don't know why you had to take yourself off to a nephrologist surely he could have dealt with the proteinuria, but he didn't seem even concerned to notice or mention it. Very puzzling to my mind.

It's quite common to suggest lowering the Plaquenil to a maintenance dose after a couple of years on 400mgs a day when it's presumably reached its maximum disease modifying effect. That would be even more desirable if a person is taking more than the recommended maximum dose of about 3 mgs per lb of ideal body weight which would tend to increase the retinal toxicity risk which is cumulative. And of course the general principle that nobody should take more then they need, however well tolerated and 'benign' a medicine might be.
It seems to me to be a bad idea psychologically to start reducing right now since it will add a new element of concern to an existing somewhat agitated situation wondering if whatever you might start feeling is due to reducing the Plaquenil. Don't start changing the pitch in this lupus game unless you have to and wait until you are feeling more steady in every way.
Wanting to be off all meds doesn't seem to be a useful notion at this point either. Deal with one thing at a time.

Knocking back Margheritas isn't such a good solution and doesn't fit too well with a bid to be healthy! (They are sooooooooo good, I agree .........:sad:)
Look after yourself
Clare
 

·
Registered
Joined
·
5,267 Posts
Discussion Starter #6
Those are good points given . I am not sure why he said that and like I said, I don't think he was all there. I asked him about taking Vit. D like he said and it makes me sick. He said maybe get more sun :eek: and then said oh but the sun makes you sick right? I was little dunfounded about this appointment. I guess we all have our off days, but it seems like a doctor shouldn't. But I meant to say Calcium, not Vitamin D. Oh well.

Clare - yes some things I don't understand and I think I should maybe speak up more than I do. Oh no, I do not have anxiety and in fact, I have felt so calm the past couple of weeks. I just address things here as I have no one else to ask. Most of the time it is not out of anxiety. I kind of look at things different than I did before. I am in control of my health care, if I think something is being missed or I think I should have something else done, I address it with my gp. Like the urine. He agreed that day I was there and was glad I went to that kidney doctor, but the other problem is he never gets my records. I always have to go and get them and then fax them and not always am I good about that. So last week, I faxed a lot to him. I usually see if it is normal range, I am not acting as fast to get them to him.

Oh margaritas are yummy ! But no, I hardly ever drink them! Only on occassion and when I do it is filled with ice and I just sip it forever.

Thanks for all your support !
 
1 - 6 of 6 Posts
Top